The Challenge of Managing Medications
About half of Americans age 65 and older take five or more medications daily and many mix prescription and over-the-counter medications with vitamin, mineral, and herbal supplements. With each additional medication or supplement, the risk of an adverse reaction increases. Even simple foods can interact with medication and cause the body to respond in unexpected ways. Medication-related issues are complicated by how medications are taken, when they are taken, how they interact with each other, and the general health of the patient. As a result, adverse drug reactions are an all-too-common cause of hospitalization among elders.
According to U.S. government estimates, more than 125,000 people die every year from failure to take medication properly. And almost 60% of elders make medication errors, about 26% of them with potentially serious consequences. The most common and dangerous medication errors among the elder population are:
- Taking too much: Overdoses are the most common cause of drug fatalities. While painkillers, especially opioids, are most often abused, anti-anxiety medications and stimulants are also frequent culprits and any drug, including over-the-counter medications, can cause a life-threatening overdose.
- Taking too little (or “noncompliance”): There are many reasons people deliberately reduce their dosage or stop taking prescribed medication. Some feel better and think they no longer need it; some feel it isn’t doing any good; some are bothered by side effects; some are trying to reduce their costs by taking it less often.
- Confusing medications or administering them incorrectly: Many prescription medications have similar names, making them easy to confuse, or a facility may give the same medication under the brand name and a second dose as the generic name (i.e. Tylenol 650 twice a day and acetaminophen 650 mg twice a day given erroneously to the same patient).
- Medication interactions: With most elders taking multiple medications often prescribed by multiple physicians, the risk of dangerous interactions increases. Common complications result from side effects from one medication treated with another medication (i.e. Reglan, for nausea, leading to Parkinson’s like symptoms and treated with Parkinson’s medications).
- Patient error: Families and caregivers must be alert to elders’ ability to reliably manage their medications, particularly when even mild cognitive impairment is an issue.
Here’s some practical advice for patients, families and caregivers to help reduce the risks of medication-related problems.